Wyoming, 2014High Wind in Wyoming, March 20, 2014
March 20, 2014 · NWS RIW · 2 events in 2 counties and zones
A vigorous cold front pushed across Wyoming with strong gusts noted ahead of and behind the front. Westerly wind gusts around 60 mph occurred in the Lander Foothills ahead of the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous cold front pushed across Wyoming with strong gusts noted ahead of and behind the front. Westerly wind gusts around 60 mph occurred in the Lander Foothills ahead of the front. Behind the front, favored gusty northwest wind generated a peak speed of 59 mph at the Johnson County Airport ASOS in Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 20, 2:03 PM MST, 17 minutes earlier.
Area forecast discussion, Mar 20, 2:03 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT THU MAR 20 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY
SAT IMAGERY SHOWS TROF OVR ERN CONUS AND RELATIVELY FLAT NW FLOW
W...WITH WY UNDER WNW FLOW. LEADING PORTION OF JET STREAK OVR THRU CNTRL
MT AND JUST INTO NRN WY THIS MORNING. SFC SHOWS NEARLY STATIONARY
COLD FRONT STRETCHING FROM CNTRL LOW P IN S CNTRL MT TO THE SW INTO
NRN CA...WITH LEE TROF AHEAD OF SYSTEM FROM WRN ND DOWN INTO NERN
NM. WARM CONVEYOR BELT MOISTURE WITH INCREASINGLY BAROCLINIC
DISTURBED AREA OVR THE DESERT SW HERALDS THE BEGINNING CYCLOGENESIS
DOWN THERE WHICH WILL HAVE REPERCUSSIONS ON THE WX OVR OUR FA BY
SATURDAY.
SFC FRONT WILL ROLL THRU THE FA FROM N TO S THIS
AFTERNOON...CLEARING THE WIND RIVER BASIN AND NATRONA COUNTY BEFORE
MIDNIGHT...AND MOSTLY OUT OF THE STATE BEFORE SUNRISE. WHILE UPR JET
FORCING...MID/UPR LVL VORTICITY AND OMEGA...EVEN QG FORCING AND MID
LVL FRONTOGENESIS ARE ALL REASONABLE IN TERMS OF STRENGTH...THERE IS
AN IMPORTANT PARAMETER MOSTLY MISSING IN ORDER TO GET IT TO PRECIP
AROUND HERE...WATER. DRY BOUNDARY LAYER WITH NOT MUCH MOISTURE ALOFT
EITHER. LOW POPS PREVAIL TODAY/TONIGHT WHERE THEY DO EXIST...OVER
THE NRN MOUNTAINS...OTHERWISE NONE.
FRIDAY...ANOTHER FRONT WILL BE LAYING N OF THE BORDER IN THE MORNING
W LAST HALF OF ELONGATED SW/JET STREAK THAT STARTED OVR THE NRN FA
TODAY ALSO STILL PULLING EWD INTO THE NRN/CNTRL PLAINS. THIS SECOND
FRONTAL PUSH WILL MORE OR LESS HANG UP ACROSS THE FA FROM NW TO SE
IN SOMEWHAT BROKEN FASHION. THERE WILL BE VERY LITTLE MOISTURE TO
WORK WITH THROUGH MOST OF THE DAY...WITH SOME VERY MODEST POST
FRONTAL MOISTURE WORKING INTO THE NRN PORTION OF THE STATE BY LATER
AFTERNOON...BUT EVEN MOST OF THIS WILL BE AT MID LVLS. SO AGAIN AND
SIMILAR TO TODAY...WHILE LOW END POPS WILL INCREASE FROM N TO S
DURING THE DAY WITH NRN MOUNTAINS ON BOTH SIDES OF THE DIVIDE
RECEIVING THE BEST CHCS...AND ONLY MARGINAL POPS INTO THE BIG HORN
BASIN BY LATE AFTERNOON. NOTICE HOWEVER...THE AREA OF CYCLOGENESIS
MENTIONED ABOVE...AS THIS WILL EVENTUALLY IMPACT OUR SRN AND ERN CWA
DURING THE OVERNIGHT PERIOD...THIS IS WHERE THE BETTER MOISTURE
IS...ALONG WITH A PREFERABLE TRAJECTORY THAT WILL ALLOW FOR SOME LL
MOISTURE RETURN TO BEGIN BY TOMORROW NIGHT.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
SOMEWHAT COMPLICATED FORECAST IN THE EXTENDED FOR WEST CENTRAL
WYOMING. MOST OF THIS PAST WINTER CHALLENGED THE REGION WITH
NORTHWEST FLOW ALOFT AND BOUTS OF SNOW. THIS EXTENDED
FORECAST...ESPECIALLY INTO EARLY NEXT WEEK...LOOKS NO DIFFERENT.
FIRST...UPSLOPE FLOW WILL BE IN PLACE EAST OF THE CONTINENTAL DIVIDE
FRIDAY NIGHT INTO SATURDAY. THERE SHOULD BE ENOUGH MOISTURE IN PLACE
FOR STRATIFORM CLOUD DECK AND LIGHT SNOW OR FLURRIES. IN ADDITION...
SUPPORT FROM ALOFT LOOKS BEST FRIDAY NIGHT...ESPECIALLY FAR EASTERN
ZONES. THIS SHOULD CONTINUE EARLY SATURDAY MORNING BEFORE CONDITIONS
IMPROVE LATER IN THE DAY. DOES NOT LOOK LIKE A HIGH IMPACT SYSTEM...
BUT IT IS MARCH AND TEMPERATURES WILL BE BELOW NORMAL.
BRIEF REPRIEVE IN THE WEATHER SATURDAY NIGHT AND SUNDAY. LOOKING DRY
MOST AREAS ON SUNDAY AHEAD OF NEXT SHORTWAVE AND ASSOCIATED COLD
FRONT. LOOKS LIKE THAT SURFACE COLD FRONT ENTERS FAR NORTHERN WYOMING
LATE SUNDAY AFTERNOON...THEN MOVES ACROSS REMAINDER OF FORECAST AREA
SUNDAY NIGHT. MEDIUM RANGE MODELS SUGGESTING THIS TO BE A MORE
POTENT SYSTEM WITH IMPRESSIVE DYNAMICS FROM THE NORTHWEST. LOW LEVEL
UPSLOPE FLOW WILL ONCE AGAIN DEVELOP EAST OF THE DIVIDE. WILL
INTRODUCE HIGHER POPS SUNDAY NIGHT AND EARLY MONDAY...ESPECIALLY
FROM THE BIGHORN MOUNTAINS SOUTH TO CASPER MOUNTAIN. BIGGEST
DIFFERENCE IS THAT GFS MOVES SYSTEM THROUGH MUCH FASTER ON MONDAY.
WEATHER SHOULD BE CLEARING AND COLD MONDAY NIGHT...THEN DRY ACROSS
ALL OF WEST CENTRAL WYOMING ON TUESDAY. MEDIUM RANGE MODELS THEN
DIVERGE SOME FOR WEDNESDAY AND THURSDAY. IF HIGHER HEIGHTS HOLD ON
OVER THE ROCKIES...THEN WEDNESDAY WILL REMAIN DRY AND WARM. NEXT MID
TO UPPER LEVEL TROUGH FORECAST BY THURSDAY...BUT TOO FAR OUT FOR
MUCH CONFIDENCE AT THIS TIME. NORTHERN AND WESTERN MOUNTAINS SHOULD
RECEIVE SOME SNOWFALL...PARTICULARLY IF THE MID LEVEL FLOW IS ZONAL.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES
VFR CONDITIONS WITH MAINLY SCT-BKN HIGH CLOUDS WILL PREVAIL THROUGH
THE PERIOD AT ALL TERMINALS. WEST WINDS WILL START TO DECREASE
TONIGHT AT MOUNTAIN TOP LEVEL AS THE FIRST OF TWO FRONTS MAKES ITS
WAY SOUTH ACROSS WYOMING. ALSO...GUSTY W TO SW WINDS WILL DIMINISH
BEHIND THE COLD FRONT THIS EVENING. FEW -SHSN AND MTN OBSCURATIONS
WILL OCCUR WITH THIS FRONT AND ASSOCIATED UPPER LEVEL ENERGY...BUT
WILL LIKELY BE CONFINED TO PORTIONS OF YELLOWSTONE NATIONAL PARK AND
THE ABSAROKA MOUNTAINS TONIGHT.
EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES
MOUNTAIN TOP WEST WIND WILL BEGIN TO DECREASE TONIGHT AS A COLD
FRONT MOVES THROUGH THE REGION FROM THE NORTH. SOUTHWEST WIND WILL
FLOW AT 25-35KT ACROSS THE SOUTHERN WIND CORRIDOR FROM SOUTH PASS
AND KRKS TO KCPR BEFORE THE COLD FRONT ARRIVES VCNTY KRIW-KCPR 01Z -
04Z FRI. THIS FRONT WILL PRODUCE FEW -SHSN AND MTN OBSCURATIONS OVER
THE NORTHERN ABSAROKA AND BIG HORN RANGES...OTHERWISE THE FRONT WILL
BE DRY WITH VFR CONDITIONS PERSISTING OVER THE BASINS THROUGH 00Z SATURDAY.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE REST OF THE WORK WEEK.
HOWEVER...BREEZY TO STRONG WEST TO SOUTHWEST WINDS WILL ONCE AGAIN
DEVELOP AND BLOW THROUGH THIS AFTERNOON ACROSS THE CODY FOOTHILLS IN
ADDITION TO THE USUAL WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER
AND ACROSS THE WIND RIVER BASIN BEFORE A FRONT ROLLS THROUGH AND
DISRUPTS THE SURFACE PATTERN. OTHERWISE...IT WILL BE A MOSTLY DRY
DAY WITH ONLY VERY LOW CHANCES FOR PRECIPITATION OVER THE NORTHERN
MOUNTAINS ZONES TONIGHT AND FRIDAY. THERE WILL BE A BETTER CHANCE
FOR SNOW ACROSS ALL THE DISPATCH ZONES...ESPECIALLY THE SOUTHERN AND
EASTERN ZONES ON SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRAUN
LONG TERM...KPL
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Mar 20, 12:55 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT THU MAR 20 2014
WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
155 PM MDT THU MAR 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
BREEZY TO STRONG WINDS ARE EXPECTED IN THE CODY FOOTHILLS TODAY...
ALONG WITH THE WIND RIVER BASIN AND THE REGION FROM ROCK SPRINGS
THROUGH NATRONA COUNTY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 20, 10:59 AM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1159 AM MDT THU MAR 20 2014
WYZ019-020-022-202100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1159 AM MDT THU MAR 20 2014
BREEZY WEST TO SOUTHWEST WINDS WILL INCREASE AND LAST THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT DUE TO ARRIVE LATER THIS EVENING.
WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 55 MPH WILL BE
POSSIBLE ALONG OUTER DRIVE ON THE SOUTH SIDE OF CASPER IN ADDITION TO
AREAS ALONG AND NEAR HIGHWAYS 789 AND 220. THESE WINDS COULD CAUSE
LOSS OF VEHICLE CONTROL TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR
WITH A LIGHT LOAD.
WYZ002-003-016-202100-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-UPPER WIND RIVER BASIN-
1159 AM MDT THU MAR 20 2014
BREEZY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT DUE TO ARRIVE LATER THIS
AFTERNOON AND EVENING. WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF
45 TO 55 MPH WILL BE POSSIBLE. THESE WINDS COULD CAUSE LOSS OF
VEHICLE CONTROL TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A
LIGHT LOAD.
JFB
Special weather statement, Mar 20, 12:49 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT THU MAR 20 2014
WYZ019-020-022-210000-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
149 PM MDT THU MAR 20 2014
BREEZY WEST TO SOUTHWEST WINDS WILL INCREASE AND LAST THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT DUE TO ARRIVE LATER THIS EVENING.
WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE ALONG OUTER DRIVE ON THE SOUTH SIDE OF CASPER IN ADDITION TO
AREAS ALONG AND NEAR HIGHWAYS 789 AND 220. THESE WINDS COULD CAUSE
LOSS OF VEHICLE CONTROL TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR
WITH A LIGHT LOAD.
WYZ002-003-016-210000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-UPPER WIND RIVER BASIN-
149 PM MDT THU MAR 20 2014
BREEZY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT DUE TO ARRIVE LATER THIS
AFTERNOON AND EVENING. WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF
45 TO 55 MPH WILL BE POSSIBLE. THESE WINDS COULD CAUSE LOSS OF
VEHICLE CONTROL TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A
LIGHT LOAD.
WYZ017-018-210000-
LANDER FOOTHILLS-WIND RIVER BASIN-
149 PM MDT THU MAR 20 2014
BREEZY WEST TO SOUTHWEST WINDS WILL INCREASE AND CONTINUE THROUGH
LATE AFTERNOON AHEAD OF A COLD FRONT DUE TO ARRIVE LATER THIS
EVENING. WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 40 TO 50 MPH
WILL BE POSSIBLE. THESE WINDS COULD CAUSE LOSS OF VEHICLE CONTROL TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.
JFB
High Wind, Lander Foothills
- When
- March 20, 2:20 PM MST to 3:28 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 59 mph wind gust was recorded at the Lander Airport. A gust to 63 mph was reported 7 miles NW of Lander.
High Wind, Northeast Johnson County
- When
- March 20, 8:10 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Johnson County Airport ASOS in Buffalo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497190, 497187.